PML case reported with Gilenya
A case of PML (progressive multifocal leukoencephalopathy) has been reported in a person with MS being treated with Gilenya, according to a press release issued by Novartis, the manufacturer of Gilenya (http://www.novartis.com/newsroom/product-related-info-center/gilenya-safety-update.shtml). PML is a potentially fatal brain infection caused by the JC virus.
The case involved a 49-year-old man who was diagnosed with MS in 2009. He was first treated with Rebif, then switched to Gilenya in October 2010. PML was detected after a routine MRI (magnetic resonance imaging) scan in January 2015, and confirmed by CSF (cerebrospinal fluid) analysis. PML appeared to have been detected early before there were any symptoms. Gilenya was discontinued and the man is reportedly doing well.
This is not the first case of PML in someone being treated with Gilenya. To date, 11 PML cases in people with MS have been reported (Putzki and colleagues. ECTRIMS 2014; abstract FC3.1), but all had occurred in someone previously on Tysabri. So the thinking at the time was that these people had started to develop PML while on Tysabri and it wasn’t detected until after the medication switch was made.
PML first emerged as a problem associated with MS treatments during the clinical trials of Tysabri, which resulted in Tysabri being removed from the market in 2005, then re-approved a year later. Since 2006, there have been over 500 cases of PML associated with Tysabri treatment, including over 100 deaths.
The Canada Vigilance Adverse Reaction Online Database has recorded 69 cases of PML as of September 2014 in people with various medical conditions (http://webprod3.hc-sc.gc.ca/arquery-rechercheei/language-langage.do?url=t.search.recherche§ion=4&lang=eng#section4). Most cases have occurred in people treated with Tysabri (29 cases). Other cases have typically occurred following exposure to immunosuppressant drugs, such as Rituxan (rituximab; 22 cases) and Cellcept (mycophenolate mofetil; 9 cases). At least one PML case occurred in Canada during treatment with Betaseron. One case of PML in Europe was also reported recently during treatment with Tecfidera (see First PML case with Tecfidera – now what?, MSology, November 6, 2014).
With Tysabri, the known risk factors for PML are JC virus exposure, being on treatment for more than two years, and prior treatment with an immunosuppressant (such as cyclophosphamide or mitoxantrone). If all three factors are present, the estimated risk of developing PML is just over 1%.
The PML risk with Gilenya appears to be much smaller. To date, total exposure to the drug is 195,000 patient-years, so a ballpark estimate of PML risk would be about 1 in 20,000. This is similar to the estimated risk of PML with Tecfidera.
The PML cases seen with Gilenya and Tecfidera occurred after 3-4 years of drug exposure. Both drugs can lower the white blood cell (WBC) count, so the duration of immune suppression may also be a PML risk factor. This will require further study.
This latest PML case is certainly bad news. But to keep things in perspective, it appears that the risk with Gilenya is very low. Report any unusual or worrisome symptoms to your doctor or MS nurse.
Share this article
Facebook Twitter pin it! Email